Texas, 2013

Drought in Texas, August 1 to 31, 2013

August 1 to 31, 2013 · NWS BRO · 10 events in 10 counties and zones

The first week of August picked up where the last week of July left off for the Rio Grande Valley and Deep South Texas. With high pressure ridging across the southern Plains and northern Mexico, La Canicula was in full swing.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The first week of August picked up where the last week of July left off for the Rio Grande Valley and Deep South Texas. With high pressure ridging across the southern Plains and northern Mexico, La Canicula was in full swing. This pattern suppressed precipitation and allowed for abundant sunshine and above average hot temperatures, with daytime temperatures 3 to 5 degrees above normal for the period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 31, 5:27 PM CST, 6 hours 33 minutes earlier.

Area forecast discussion, Jul 31, 5:27 PM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
627 PM CDT WED JUL 31 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...GUSTY WINDS CURRENTLY AT THE TAF SITES WILL DECREASE
AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. WITH HIGH PRESSURE
LOCATED OVER THE NORTHERN GULF OF MEXICO...WINDS WILL CONTINUE
FROM THE SOUTHEAST. THIS WILL ALSO BRING IN HIGH LOW LEVEL
MOISTURE ACROSS DEEP SOUTH TEXAS. AS LIKE THE LAST COUPLE OF
NIGHTS...EXPECT MVFR STRATUS TO DEVELOP AND MOVE ACROSS THE
TERMINALS OVERNIGHT. LINING UP TIMING WITH THE PAST TWO NIGHTS
PUTS THE BEST PROBABILITY IN THE 10-13Z TIMEFRAME AND WILL REMAIN
TEMPORARY. AFT 13Z...EXPECT VFR WITH TYPICAL AFTERNOON CUMULUS AND
WINDS PICKING UP AND BECOMING GUSTY BUT NOT AS HIGH AS THE PAST
FEW DAYS...UP TO AROUND 20 KNOTS AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 210 PM CDT WED JUL 31 2013/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...WITH MID LEVEL
RIDGING CENTERED UPSTREAM OVER THE SOUTHWEST UNITED STATES...AND
BROAD HIGH PRESSURE EXTENDING ACROSS THE GULF AND INTO TEXAS...
SHORT TERM WEATHER WILL REMAIN BENIGN...WITH ELEVATED TEMPERATURES
THE MAIN ISSUE. TEMPERATURES WILL CONTINUE TO RUN ABOVE SEASONAL
NORMS BY A FEW DEGREES...MEANING MID TO UPPER 70S AT NIGHT AND
FROM NEAR 90 AT THE COAST TO THE MIDDLE OF THE FIRST DECADE ABOVE
THE CENTURY MARK FOR THE UPPER VALLEY...NEAR 105. HEAT INDEX
VALUES WILL ALSO APPROACH 105 ACROSS MUCH OF THE INTERIOR CWA
THURSDAY...AND THIS WILL BE A BIGGER ISSUE NEAR THE COAST WHERE
INCREASED MOISTURE WILL RESULT IN A LARGER DIFFERENTIAL BETWEEN
ACTUAL AND APPARENT TEMPERATURES. LOWER DEW POINTS WEST OF U.S.
281 WILL NOT INFLUENCE THE ACTUAL HEAT THERE AS MUCH...EVEN THOUGH
TEMPERATURES WILL STILL BE ABOVE NORMAL. OTHERWISE...EXPECT MOSTLY
CLEAR SKIES EXCEPT PARTLY CLOUDY WITH AFTERNOON CU DEVELOPMENT
NEARER THE COAST. MODERATE SOUTHEAST TO SOUTH WINDS WILL BECOME
LIGHT AT NIGHT. ALMOST NIL RAIN CHANCES OVER LAND.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...DOMINANT H5 RIDGE
CONTINUES TO SPIN ABOVE THE GREAT STATE OF TEXAS INTO NEXT WEEK.
SUBSIDENCE HAS BEEN CONSISTENT...AND WILL CONTINUE TO SUPPRESS ALL
BUT THE MOST STUBBORN OF SEABREEZE CLOUDS. MODELS ARE INDICATING A
BRIEF INCREASE IN MOISTURE SURGING NWWD ACROSS THE NORTHERN GULF
ON SATURDAY...BUT WITH SUBSIDENCE NOT WEAKENING AT THE SAME
TIME...WILL ONLY INCREASE CLOUD COVER SOME AND NOT ADD POPS.
MOISTURE DEPART SUNDAY INTO EARLY NEXT WEEK...WITH LITTLE RELIEF IN
SIGHT.

MARINE...
TONIGHT THROUGH THURSDAY NIGHT...LIGHT TO MODERATE SOUTHEAST TO
SOUTH WINDS AND LOW TO MODERATE SEAS WILL PREVAIL AS BROAD HIGH
PRESSURE DOMINATES ACROSS THE LOWER TEXAS COAST AND MUCH OF THE
GULF. LIGHT ISOLATED STREAMER SHOWERS MOVING NORTH ALONG THE COAST
TODAY MAY REPEAT THURSDAY.

FRIDAY THROUGH SUNDAY...NOT MUCH CHANGE INTO THE EXTENDED FORECAST
WITH HIGH PRESSURE TO THE EAST AND WEAK LOW PRESSURE WELL TO THE
NORTH. WINDS WILL REMAIN IN THE 10 TO 15 KNOT RANGE THROUGH THE
WEEKEND...WITH SEAS REMAINING 3 FEET OR LESS INTO EARLY NEXT WEEK.
NO ADVISORIES EXPECTED. A COUPLE SHOWERS MAY CONTINUE TO POP
UP...MAINLY ACROSS THE FAR OFFSHORE WATERS ON SATURDAY...BUT
SHOWERS WILL BE FEW AND FAR BETWEEN.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

55
Hazardous weather outlook, Jul 31, 4:01 AM CST, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
501 AM CDT WED JUL 31 2013

TXZ248>257-011000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
501 AM CDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES OF 100 TO 107 ARE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES OF 102 TO 108 ARE EXPECTED THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-011000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
501 AM CDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Zapata

When
August 1, 12:00 AM CST to August 5, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Hot, dry, and breezy conditions ensured that Zapata County saw no improvements in drought conditions during the first week of August. The eastern half of the county remained in Severe (D2) drought conditions, while the western half of the county remained in Moderate (D1) drought conditions.

Drought, Jim Hogg

When
August 1, 12:00 AM CST to August 5, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Hot, dry, and breezy conditions ensured that Jim Hogg saw no improvements in drought conditions during the first week of August. The eastern two thirds of the county in remained in Extreme (D3) drought conditions, while the western third of the county remained in Severe (D2) drought conditions.

Drought, Starr

When
August 1, 12:00 AM CST to August 5, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Hot, dry, and breezy conditions ensured that Starr saw no improvements in drought conditions during the first week of August. Starr County remained split with the far southeastern corner of the county in Exceptional (D4) drought conditions, the western third of the county in Severe (D2) drought conditions, and the remainder of the county in Extreme (D3) drought conditions.

Drought, Brooks

When
August 1, 12:00 AM CST to August 5, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Hot, dry, and breezy conditions ensured that Brooks County saw no improvements in drought conditions during the first week of August. The county remained primarily entrenched in Extreme (D3) drought conditions, except for a sliver of Severe (D2) drought along the far northern county border.

Drought, Hidalgo

When
August 1, 12:00 AM CST to August 5, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Hot, dry, and breezy conditions ensured that Hidalgo County saw no improvements in drought conditions during the first week of August. Exceptional (D4) drought remained draped across a huge swath of the county from the southwest corner of the county east to near Weslaco to just south of Linn-San Manuel, while the remainder of the county remained in Extreme (D3) drought conditions.

Drought, Kenedy

When
August 1, 12:00 AM CST to August 5, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Hot, dry, and breezy conditions ensured that Kenedy County saw no improvements in drought conditions during the first week of August. All of Kenedy County remained firmly planted in Extreme (D3) drought.

Drought, Willacy

When
August 1, 12:00 AM CST to August 5, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Hot, dry, and breezy conditions ensured that Willacy County saw no improvements in drought conditions during the first week of August. All of Willacy County remained firmly planted in Extreme (D3) drought.

Drought, Coastal Willacy

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Drought Monitor

Hot, dry, and breezy conditions ensured that Coastal Willacy County saw no improvements in drought conditions during. August. All of Coastal Willacy County remained firmly planted in Extreme (D3) drought.

Drought, Coastal Cameron

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor

Hot, dry, and breezy conditions ensured that Coastal Cameron County saw no improvements in drought conditions during August. All of Coastal Cameron County remained firmly planted in Extreme (D3) drought.

Drought, Cameron

When
August 1, 12:00 AM CST to August 5, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Hot, dry, and breezy conditions ensured that Cameron County saw no improvements in drought conditions during the first week of August. All of Cameron County remained firmly planted in Extreme (D3) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467747, 467748, 467749, 467750, 467751, 467752, 467753, 467754, 467755, 467756.